Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

April 29, 2017Burlington County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 29, 2017, 2:54 AM EDT for Burlington County, New Jersey. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 2:54 AM EDT (06:54 UTC)
Expired
Apr 29, 2017, 3:30 AM EDT
In force
36 min
Issued by
NWS Philadelphia/Mount Holly

County Burlington County, NJ

The radar

The Philadelphia radar (KDIX), 23 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS81 KPHI 290654
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
254 AM EDT SAT APR 29 2017

NJZ013-018>020-027-290730-
Northwestern Burlington-Camden-Ocean-Western Monmouth-Southeastern
Burlington-
254 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...CENTRAL
CAMDEN...CENTRAL BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 254 AM EDT, a strong thunderstorm was located over Medford, or 13
miles east of Camden, moving east at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Toms River, Jackson, Evesham, Mount Laurel, Medford, Lumberton,
Beachwood, Mount Holly, Berlin, Tabernacle, Presidential Lakes
Estates, Lakehurst, Pemberton, Wrightstown, Six Flags Theme Park,
Marlton, Leisuretowne, Georgetown, Cassville and Presidential Lakes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3978 7492 3996 7499 4020 7436 3990 7418
TIME...MOT...LOC 0654Z 254DEG 49KT 3990 7485 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 28, 9:22 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 28, 9:22 PM EDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
922 PM EDT Fri Apr 28 2017

.SYNOPSIS...
A cold front over the upper Mississippi Valley will move east and
through our region Saturday night. This front will become stationary
near Delmarva on Sunday, then lift northward as a warm front on
Monday, as low pressure moving through the Great Lakes drags a
stronger cold front through our area Monday night. Another area
of pressure organizing over the Arklatex on Wednesday will move
northeastward toward the middle Atlantic coast by Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
With loss of diurnal heating along with the combination of
clear skies and light winds, radiational cooling is allowing
temperatures to drop down into the 60s away from the major
urban centers along the I-95 corridor.

No significant changes will be made to the forecast, other than
to adjust hourly grids based on the latest surface obs. Precip
remains on track to approach the region well after midnight, so
no changes to the PoP grids were made.

Cold front has moved into eastern NY/PA and northern NJ, and
will continue to track east late tonight through Saturday
morning. Ahead of the front, surface dewpoints are rising into
the 50s and low 60s.

That MCS over Indiana has moved into Ohio. So far, few storm
reports have been issued, but radar indicates widespread heavy
rain, and numerous lightning strikes have been detected.

Going through the overnight, this MCS and the aforementioned
cold front will continue to approach. Models indicate the bulk
of the instability across the Delmarva, correlating to the
higher dewpoints. However, the forcing will mainly be aligned
with the approach of the front itself, over northern zones. Will
keep a swath of likely PoPs in the forecast for northern zones
late tonight, but will keep thunder potential capped at chance.
Slight chance/low chance PoPs should cover southern NJ, the
Delmarva, and extreme SE PA.

A warm night on tap with lows in the upper 50s and 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Any lingering showers and thunderstorms will taper off Saturday
morning. West winds develop behind the front, and will increase
to 10-15 mph with afternoon gusts up to 20 mph. Skies become
mostly sunny by late morning/early afternoon, and temperatures
will quickly rise into the mid/upper 80s across most areas.
Humidity levels will remain moderate as well, so there will be
some discomfort during the mid-day heat. Scattered showers and
tstms will again develop west of the area and move across the
region later in the afternoon. We have continued with the chc
pops for the area attm.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The polar jet remains displaced well to our north in Canada, with an
active southern stream across the conus thru the period. A southern
stream closed low ejects northeast out of the four corners region on
Sunday and through the Great Lakes on Tuesday. A broader long wave
trough then sets up on Wednesday, extending from Atlantic Canada to
the Colorado Rockies. There is general model agreement that this
feature slowly progresses eastward, as a cutoff low develops across
the southeast states. Overall, this will maintain a southwest flow
regime with temperatures at or above normal. The two primary focuses
for precipitation will be with a cold frontal passage Monday night,
then within the overrunning area ahead of the southern stream cutoff
low from Thursday into Friday.

Some residual convection is possible through at least midnight on
Saturday night across Delmarva and southern NJ, as a cold front
moves slowly through this area, and stalls over central Delmarva
through Sunday. The GFS appears to be overdone with QPF north of
this boundary through Sunday, and have discounted it, given the
drier surface air to the north and slight ridging aloft as well. The
NAM and ECMWF are much drier, and the forecast reflects this, with
Delmarva the exception. As the boundary stalls, we expect renewed
showers and thunderstorms on Sunday. The high temperature forecast
will be challenging on Sunday, with a maritime air mass within the
easterly flow north of the front, while portions of Delmarva remains
south of the front within the warm sector. We expect low-70s to low-
80s across Delmarva, with low-60s to low-70s across the remainder of
the region. The exception will be some of the NJ barrier islands,
where highs will not make it out of the 50s!

The boundary is then expected to lift northward as a warm front on
Sunday night. There is not much support for precip, so PoPs were
kept in the slight chance category. Expect temperatures to remain
steady or rise overnight. With the cold front still over the Ohio
Valley on Monday, expect a mostly sunny and dry day. A brisk south-
west flow will develop, with wind gusts up to around 30 MPH in
the afternoon. Temperatures will be well above normal, with
highs in the low-mid 80s across the urban corridor. With the
cold frontal passage Monday night, showers and thunderstorms are
likely. While the timing is not ideal for severe weather and
instability is limited, the wind field is strong and
Precipitable Water values approach 2.0 inches, so gusty winds
and heavy downpours are likely with any thunderstorms, the
primary focus being northwest of the NJ Turnpike/I-95.

The post-frontal air mass will remain moist on Tuesday, with a
surface trough traversing the region under a cyclonic flow aloft.
Expect considerable cloudiness and a continued chance of showers,
especially during the afternoon, and northwest of the NJ Turnpike/
I95. It should be too stable for any thunder but winds may gust up
to around 30 MPH. Much cooler compared to Monday, but high temps
still at or slightly above normal. For Wednesday, slight ridging
builds in aloft and the column is dry, so fair weather is expected.

Unsettled weather during the Thursday and Friday time frame. A broad
trough to our west will maintain a southwest flow aloft, along with
moisture of Gulf of Mexico origins moving up the eastern
seaboard, within an overrunning regime. Heavy rainfall is
certainly possible, with WPC guidance indicating the potential
for 1-2 inches across our region, but there is still inherent
uncertainty given it's Day 6-7. Stay tuned.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Patchy IFR VSBY in fog, mainly at KMIV/KACY late
tonight. Otherwise, mainly VFR through around 08-10Z. SHRA and
sct TSRA will move into the terminals during that time with
localized MVFR conditions. Light winds become SW 5-10 KT late
tonight.

Saturday...Any lingering SHRA/TSRA tapers off in the morning.
VFR for most of the day. West winds increase to 10-15 kt with
gusts as high as 20 kt in the afternoon. Scattered late
day/early evening SHRA/TSRA possible.

OUTLOOK...
MVFR possible in any lingering showers and thunderstorms Saturday
night, especially ACY, MIV, and ILG. Predominantly VFR on Sunday,
with east wind gusts up to around 20 MPH at all TAF sites. MVFR is
likely at all TAF sites Sunday night into early Monday morning,
mainly attributable to low clouds. A return to VFR is expected by
late Monday morning, with southwest wind gusts up to around 25 kts
during the afternoon. MVFR possible in SHRA/TSRA Monday night.
Continued MVFR is possible in low clouds on Tuesday, with greatest
confidence at ABE and RDG. Winds will shift to the northwest by
Tuesday morning, with gusts up to around 25 kts possible during the
afternoon. Wednesday is expected to feature predominantly VFR at
this time.

&&

.MARINE...
Great conditions on the waters this evening and then the early
overnight periods. Sct showers and perhaps a tstm may affect the
NJ coastal waters and possibly into Del bay after midnight.
Overall, winds will be mostly SW or W with speeds at or under 10
knots. Seas will remain mostly 3-4 FT on the ocean a with a med
period swell. Across Del Bay, seas will remain 1- 2 ft at most.
Fair weather Sat after a few morning showers and sct tstms.
Increasing SW winds up to around 12-18 knots, looks like SCA
flag will probably not be needed.

OUTLOOK...
SCA likely Monday through Tuesday. Southerly winds increase Monday,
with gusts up to 30 knots continuing into Monday night. Winds will
become northwest by Tuesday morning, with renewed gusts around 25
knots possible. Seas building to the 5-7 Ft range on Monday, and
then 7-9 FT Monday night, decreasing to around 5 FT late Tuesday.
Seas may remain elevated into Tuesday night on the ocean, which
would necessitate the extension of any Small craft Advisories.

&&

.CLIMATE...
**Record or number 2 warmest April on record expected**

Presuming our forecast temps these last 2 days of April are
accurate, we are assured of a top 2 warmest April on record in
much of our forecast area. Sunday is probably the critical day
for determining record or not.

Below: April projected within the top April average temps, the
normal for April and the period of record (POR).

This includes Friday's (28th) high and low temperatures through
4 PM.

Sundays max temps may occur at 1 am and the min temps Sunday
evening.

PHL normal 54.0 POR 1874

59.5 2017 Projected warmest ever: still  could slip .2 degrees.
59.4 1994
58.5 1921
58.4 2010
57.9 1941

ABE normal 49.9 POR 1922

56.9 projecting record and almost cant miss a record.
56.4 1941
54.7 1994

ACY normal 51.7 POR 1874

57.6 projecting record and almost cant miss.
56.3 2010
56.1 2011

Record high temps listed tomorrow-Saturday where it is forecast
to be within 2 degrees of record.

PHL 90-1974

GED 88-1990

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Franck
Near Term...MPS/O'Hara
Short Term...O'Hara
Long Term...Franck
Aviation...Franck/MPS/O'Hara
Marine...Franck/MPS/O'Hara
Climate...
Hazardous weather outlook, Apr 28, 3:30 PM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
330 PM EDT Fri Apr 28 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-291930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
330 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-291930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 29, 2:54 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
254 AM EDT SAT APR 29 2017

NJZ013-018>020-027-290730-
Northwestern Burlington-Camden-Ocean-Western Monmouth-Southeastern
Burlington-
254 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...CENTRAL
CAMDEN...CENTRAL BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 254 AM EDT, a strong thunderstorm was located over Medford, or 13
miles east of Camden, moving east at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Toms River, Jackson, Evesham, Mount Laurel, Medford, Lumberton,
Beachwood, Mount Holly, Berlin, Tabernacle, Presidential Lakes
Estates, Lakehurst, Pemberton, Wrightstown, Six Flags Theme Park,
Marlton, Leisuretowne, Georgetown, Cassville and Presidential Lakes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3978 7492 3996 7499 4020 7436 3990 7418
TIME...MOT...LOC 0654Z 254DEG 49KT 3990 7485

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:14 AM EDTSpecial Weather StatementPHIHunterdon, Middlesex, Somerset46 min
Apr 29, 4:20 AM EDTSevere Thunderstorm WarningPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Somerset40 min
Apr 29, 4:22 AM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester38 min
Apr 29, 4:29 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Morris, Somerset4 hr
Apr 29, 4:32 AM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Monmouth, Morris, Somerset43 min
Apr 29, 4:56 AM EDTSpecial Marine WarningPHI64 min
Apr 29, 4:56 AM EDTSpecial Weather StatementPHIBurlington, Mercer, Monmouth, Ocean49 min
Apr 29, 5:16 AM EDTSpecial Marine WarningPHI29 min
Apr 29, 6:16 AM EDTSpecial Marine WarningPHI29 min
Apr 29, 7:04 AM EDTAreal Flood WarningPHIHunterdon, Somerset4 hr
Apr 29, 3:12 AM EDTAreal Flood AdvisoryPHIBerks4 hr
Apr 29, 3:20 AM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton40 min
Apr 29, 3:51 AM EDTSpecial Weather StatementPHIBerks, Bucks, Chester, Delaware, Montgomery39 min
Apr 29, 2:57 AM EDTSpecial Weather StatementPHIQueen Anne's48 min
Apr 29, 3:39 AM EDTSpecial Weather StatementPHICaroline36 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.